Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 48, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2009, 3:12 AM CDT for Bexar County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2009, 3:12 AM CDT (08:12 UTC)
- Expired
- Oct 4, 2009, 5:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 51 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:00 AM CDT | FLASH FLOOD | 2 N Windcrest, TX | WEIDNER RD AT SCHERTZ RD CLOSED NUMEROUS RDS CLOSED IN CO. |
| Oct 4, 5:25 AM CDT | FLASH FLOOD | 2 Ne Terrell Hills, TX | AUSTIN HIGHWAY AT IRA LEE ROAD CLOSED DUE TO HIGH WATER. THERE WERE NUMEROUS ROADS CLOSED ACROSS NORTHEAST SAN ANTONIO AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2963 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 13.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 040812
FFWEWX
TXC029-041015-
/O.NEW.KEWX.FF.W.0048.091004T0812Z-091004T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 AM CDT SUN OCT 4 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEXAR COUNTY...
* UNTIL 515 AM CDT.
* AT 312 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDCREST...UNIVERSAL CITY...TERRELL HILLS...SAN ANTONIO...OLMOS
PARK...LIVE OAK...LEON VALLEY...KIRBY...HELOTES AND ALAMO HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.
&&
LAT...LON 2964 9842 2947 9818 2919 9840 2930 9876
2963 9872
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 12:06 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 4, 12:06 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1206 AM CDT SUN OCT 4 2009 .DISCUSSION... SEE AVIATION SECTION BELOW. && .AVIATION... NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST THINKING WITH IFR CONDITIONS EITHER FORECAST OR ALREADY PREVAILING AND FORECAST TO CONTINUE INTO SUNDAY MORNING BEFORE IMPROVING. ALTHOUGH THUNDERSTORMS ARE NOT EXPLICITLY FORECAST AT TERMINALS...ISOLATED THUNDERSTORMS WILL BE IN THE AREA. MVFR CONDITIONS WILL PREVAIL AREA-WIDE BY 15Z SUNDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY...WITH SHORT-LIVED IFR CONDITIONS POSSIBLE WITH THE STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 945 PM CDT SAT OCT 3 2009/ UPDATE... RAIN BECOMING MORE SCATTERED. DISCUSSION... SHOWERS OVER THE EASTERN HALF OF THE CWA IS BECOMING MORE SCATTERED AS AREA OF RAINFALL MOVES OUT OF THE SOUTHEASTERN COUNTIES. HAVE DECREASED POPS FOR THE REST OF THE EVENING AND REMOVED THE MENTION OF HEAVY RAIN. HAVE ALSO ADJUSTED TEMPS AND DEW POINTS TO ACCOUNT FOR HOURLY TRENDS. THE REMAINDER OF THE FORECAST LOOKS GOOD. PREV DISCUSSION... /ISSUED 630 PM CDT SAT OCT 3 2009/ AVIATION... A MIX OF PREVAILING VFR AND MVFR CONDITIONS WILL DETERIORATE TO IFR TONIGHT AT I-35 TAF SITES WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING. AT KDRT...CONDITIONS WILL DETERIORATE TO THE LOWER-END OF MVFR BUT ARE CURRENTLY NOT EXPECTED TO DIP INTO IFR. IMPROVEMENT TO MVFR IS FORECAST AT I-35 TAF SITES BETWEEN 14-16Z SUNDAY ALTHOUGH CONVECTION WILL CONTINUE AND MAY LIMIT VSBYS/CIGS TO IFR. THE LOW LEVEL FLOW WILL BECOME SOUTHERLY LATE TONIGHT OR EARLY SUNDAY WHEN THE WARM FRONT PUSHES THROUGH. PREV DISCUSSION... /ISSUED 236 PM CDT SAT OCT 3 2009/ DISCUSSION... THIS AFTERNOON ELEVATED SHOWERS AND EMBEDDED THUNDERSTORMS WERE INCREASING IN AREAL COVERAGE ACROSS SOUTH CENTRAL TEXAS AS AN IMPULSE IN THE SOUTHWEST FLOW ALOFT TRAVERSES TEXAS. THERE WILL BE LOCALLY HEAVY RAINFALL THIS EVENING...HOWEVER THE SPEED OF THE SHOWERS AND THUNDERSTORMS SHOULD LIMIT THE AMOUNT OF RAINFALL THAT FALLS AT ANY ONE LOCATION. MINOR URBAN AND STREET FLOODING IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE AUSTIN AND SAN ANTONIO METRO AREAS. PACIFIC MOISTURE FROM THE REMNANTS OF OLAF WILL COMBINE WITH THE LOW LEVEL GULF MOISTURE TO PRODUCE THE LOCALLY HEAVY RAINFALL THIS EVENING AND SUNDAY. A WARM FRONT IS CURRENTLY LOCATED ACROSS DEEP SOUTH TEXAS. THIS FEATURE WILL LIFT SLOWLY NORTHWARD OVERNIGHT. ORGANIZED CONVECTION WILL OCCUR ALONG AND NORTH OF THIS BOUNDARY. THE WARM FRONT IS EXPECTED TO BE NORTH OF OUR CWFA BY SUNDAY AFTERNOON. THUS THE THREAT OF LOCALLY HEAVY RAINFALL WILL SHIFT TO OUR NORTHEAST COUNTIES ON SUNDAY MORNING. SOUTH CENTRAL TEXAS WILL BE IN A WARM AND HUMID AIRMASS ON MONDAY WITH ANOTHER WEAK UPPER LEVEL IMPULSE TRAVERSING THE REGION. HOWEVER LOW LEVEL CONVERGENCE WILL BE LACKING...THUS EXPECT ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON MONDAY. RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY INTO WEDNESDAY AS ANOTHER COLD FRONT MOVES INTO SOUTH CENTRAL TEXAS. THIS FRONT IS LIKELY TO STALL ACROSS OUR REGION ON WEDNESDAY BEFORE RETURNING NORTHWARD AS A WARM FRONT WEDNESDAY NIGHT. A STRONGER COLD FRONT IS EXPECTED BY NEXT WEEKEND. THIS FRONT WILL LIKELY REACH THE COAST BY NEXT SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THIS FROPA MAINLY FRIDAY NIGHT INTO SATURDAY. A DRIER AIRMASS WILL FINALLY OVERSPREAD SOUTH CENTRAL TEXAS BY NEXT SUNDAY...GIVING SOUTH CENTRAL TEXAS A BREAK FROM THE WARM AND HUMID WEATHER PATTERN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 67 79 72 91 76 / 90 80 30 20 20 AUSTIN BERGSTROM INTL AIRPORT 68 80 72 91 75 / 90 80 30 20 20 NEW BRAUNFELS MUNI AIRPORT 69 84 72 91 75 / 90 70 30 20 20 BURNET MUNI AIRPORT 66 78 69 89 74 / 90 80 30 20 20 DEL RIO INTL AIRPORT 71 87 72 93 75 / 70 40 20 20 20 GEORGETOWN MUNI AIRPORT 67 79 71 90 74 / 90 80 30 20 20 HONDO MUNI AIRPORT 71 86 74 92 75 / 90 60 20 10 10 SAN MARCOS MUNI AIRPORT 69 82 76 91 75 / 90 70 30 20 20 LA GRANGE - FAYETTE REGIONAL 73 82 74 91 75 / 90 80 30 20 20 SAN ANTONIO INTL AIRPORT 71 83 75 91 77 / 90 70 20 20 20 STINSON MUNI AIRPORT 71 86 76 92 76 / 90 60 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 05/11
Hazardous weather outlook, Oct 3, 3:00 PM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CDT SAT OCT 3 2009 TXZ171>173-183>194-202>209-217>225-228-041030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 300 PM CDT SAT OCT 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH CENTRAL TEXAS TONIGHT. THIS FEATURE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE AND RESULT IN SHOWERS AND THUNDERSTORMS OVERNIGHT. MOST OF THE RAINFALL WILL BE BENEFICIAL...HOWEVER THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE ONE HALF OF AN INCH TO ONE AND A HALF INCHES OVERNIGHT...WITH ISOLATED HIGHER TOTALS OF TWO INCHES OR MORE POSSIBLE. .DAY TWO...SUNDAY... THE CHANCE FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MIDDAY ON SUNDAY. THE THREAT OF HEAVY RAINFALL WILL END AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTH CENTRAL TEXAS. NEW RAINFALL AMOUNTS ON SUNDAY WILL BE SIMILAR TO SATURDAY WITH WIDESPREAD TOTALS OF ONE HALF OF AN INCH TO ONE INCH WITH ISOLATED HIGHER TOTALS OF TWO INCHES. .DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:11 PM CDT | Flash Flood Warning | EWX | Bastrop, Fayette | 2 hr |
| Oct 3, 9:25 PM CDT | Areal Flood Advisory | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays | 110 min |
| Oct 4, 12:04 AM CDT | Areal Flood Advisory | EWX | Bexar | 116 min |
| Oct 4, 12:57 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Wilson | 108 min |
| Oct 4, 3:06 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe, Hays | 114 min |
| Oct 4, 3:59 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 19 more | 21 hr |
| Oct 4, 4:41 AM CDT | Flash Flood Warning | EWX | Gonzales, Guadalupe, Wilson | 2 hr |
| Oct 4, 5:11 AM CDT | Flash Flood Warning | EWX | Bexar | 2 hr |
| Oct 4, 5:55 AM CDT | Flash Flood Warning | EWX | Comal, Guadalupe | 80 min |
| Oct 4, 6:36 AM CDT | Areal Flood Advisory | EWX | Atascosa, Frio | 114 min |
| Oct 4, 6:46 AM CDT | Flash Flood Warning | EWX | DeWitt, Gonzales | 4 hr |
| Oct 4, 7:07 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Oct 4, 7:15 AM CDT | Flash Flood Warning | EWX | Comal, Guadalupe, Wilson | 3 hr |
| Oct 4, 8:25 AM CDT | Areal Flood Advisory | EWX | Karnes | 110 min |
| Oct 4, 8:41 AM CDT | Flash Flood Warning | EWX | Lavaca | 3 hr |
| Oct 4, 12:26 PM CDT | River Flood Warning | EWX | DeWitt | 69 hr |
| Oct 4, 12:26 PM CDT | River Flood Warning | EWX | DeWitt | 45 hr |
| Oct 4, 12:35 PM CDT | River Flood Warning | EWX | Comal, Guadalupe | 4 hr |
| Oct 4, 1:16 PM CDT | River Flood Warning | EWX | Bexar, Wilson | 30 hr |
| Oct 4, 1:16 PM CDT | River Flood Warning | EWX | Bexar | 27 hr |
| Oct 4, 1:19 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Llano, Travis, Williamson | 116 min |
| Oct 4, 2:34 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 116 min |
| Oct 4, 3:07 PM CDT | Areal Flood Advisory | EWX | Caldwell | 113 min |
| Oct 4, 3:26 PM CDT | Flash Flood Warning | EWX | Lee | 78 min |
| Oct 4, 3:46 PM CDT | Areal Flood Advisory | EWX | Fayette | 119 min |
| Oct 4, 5:22 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Lavaca | 3 hr |
| Oct 4, 6:34 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 56 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.